Maine, 2009

Flood in Maine, April 4 to 5, 2009

April 4 to 5, 2009 · NWS CAR · 1 event in 1 county or zone

An ice jam on the Saint John River at Nine Mile Bridge caused minor flooding. The river crested around a foot above flood stage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

An ice jam on the Saint John River at Nine Mile Bridge caused minor flooding. The river crested around a foot above flood stage. River levels then quickly fell with the release of the ice jam.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Apr 4, 7:13 AM EST, 2 hours 17 minutes earlier.

Area forecast discussion, Apr 4, 7:13 AM EST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
813 AM EDT SAT APR 4 2009

.SYNOPSIS...
LOW PRESSURE WILL APPROACH THE REGION TONIGHT AND CROSS THE STATE
SATURDAY. HIGH PRESSURE WILL BRIEFLY BUILD ACROSS THE REGION LATE
SUNDAY INTO MONDAY AND THEN ANOTHER LOW IS EXPECTED TUESDAY.&&

.NEAR TERM /THROUGH TONIGHT/...
HAVE ISSUED A DENSE FOG FOR THE ENTIRE REGION THROUGH NOONTIME
TODAY. DENSE FOG ACROSS CENTRAL AND DOWNEAST SECTIONS HAS DEVELOP
OVER THE REMAINDER OF THE REGION THIS MORNING.

INTENSE LOW PRESSURE OVER SOUTHERN QUEBEC PROVINCE WILL MOVE
EASTWARD ACROSS THE STATE LATER TODAY THEN INTO THE MARITIMES
TONIGHT. THIS SYSTEM IS ACCOMPANIED BY A STRONG UPPER LEVEL LOW
THAT WILL MOVE ACROSS THE SOUTHERN PORTION OF THE FORECAST AREA
THIS AFTERNOON AND EARLY THIS EVENING. THE COMBINATION OF THE
UPPER LEVEL SYSTEM AND CYCLONIC FLOW WILL KEEP CONDITIONS UNSTABLE
RESULTING IN SHOWERS TODAY THROUGH THE DAY SUNDAY. WILL KEEP THE
HIGHEST POPS FOR SHOWERS ACROSS THE NORTH AND WEST. WILL ALSO
INCLUDE ISOLATED THUNDERSTORMS IN GRIDS FOR SOUTHERN PORTION OF
THE FORECAST AREA WITH THE UPPER LEVEL SYSTEM PASSING ACROSS THIS
REGION THIS AFTERNOON. FOR POP GRIDS HAVE USED A BLEND OF THE
NAM...GFS AND SREF. WILL MAKE A FEW MINOR ADJUSTMENTS TO SMOOTH
POPS. FOR WINDS WILL USE NAM12. HAVE USED A BLEND OF THE NAM AND
GFS FOR QPF AND SKY COVER. THE TEMPERATURE AND DEW POINT GRIDS
POPULATED WITH NAM12 WHICH IS EXPECTED TO FIT BEST IN MOISTURE LOW
LEVEL ENVIRONMENT.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY/...
NEARLY VERTICALLY STACKED LOW PRES SYSTEM FCST TO BE JUST E OF THE
FA OVR NB AT THE START OF THE SHORT TERM PERIOD... CYCLONIC FLOW
OF COOL MOIST AIR AT ALL LEVELS WILL COMBINE W/ COLD POOL OF AIR
ALOFT TO PRODUCE DECENT CHC OF SHOWERS ACROSS THE FA THRU THE AFTN
HRS W/ PRECIP CHCS DROPPING OFF LATE IN THE AFTN THRU ERLY EVE W/
THE LOSS OF HEATING. WILL KEEP CHC POPS GOING INTO THE EVE HRS BUT
XPCT ANY SHOWER ACTIVITY TO DIMINISH BY MDNT AS THE LOW PRES
SYSTEM CONTS TO PULL AWAY TO THE E AND ATMOS ACROSS THE AREA CONTS
TO STABILIZE... WEAK HGH PRES AT THE SFC AND ALOFT PROGGED TO
BUILD OVR THE REGION BRIEFLY ON MON FOR A RATHER QUIET DAY W/ NIL
POPS THO XPCT MORE CLDS THAN SUN W/ PLENTY OF LOW-LVL MOISTURE
LINGERING AND NEXT SYSTEM IN THIS PROGRESSIVE PTRN APPROACHING
FROM THE SW LATER IN THE DAY...

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
INTENSE LOW PRES FCST TO BECOME WRAPPED UP OVR THE ERN GRT LAKES
MON NGT INTO TUE W/ ITS ASSOCIATED SFC OCLD FRONT PROGGED TO BE
APPROACHING OUR SRN FA BY ERLY TUE. STRONG ESERLY FLOW AHEAD OF
THIS XPCTD TO ADVECT PLENTY OF MOISTURE INTO THE REGION AS WELL AS
CREATE QUITE BRISK WNDS. BAND OF MDT TO HVY RAIN SHOULD LIFT NE
ACROSS THE FA ON TUE THEN LIFT N OF THE AREA BY TUE EVE AS THE
OCLN PUSHES THRU... THE SFC AND ASSOCIATED UPPER LOW THEN ARE
XPCTD TO LIFT SLOWLY NE ACROSS SERN ONT TUE NGT...ACROSS SRN
QUEBEC WED INTO WED NGT AND INTO ERN QUEBEC BY LATE THU. THIS
SHOULD KEEP THINGS RATHER COOL AND UNSETTLED ACROSS OUR REGION W/
OCNL SHOWERS FROM TIME TO TIME...SPCLY DURING THE PEAK HEATING
TIMES OF THE AFTN HRS... NXT SYSTEM XPCTD TO APPROACH FROM THE SW
FRI AS THIS VRY PROGRESSIVE AND ACTIVE PTRN CONTS...

&&

.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
NEAR TERM: EXPECT IFR CONDITIONS TODAY THROUGH TONIGHT WITH PLENTY OF
LOW LEVEL MOISTURE WITH NO REAL MECHANISM TO REMOVE IT.

GENERALLY MVFR CONDS XPCTD ON SUN IN CLDS AND SHOWERS W/ VFR XPCTD
SUN NGT OUTSIDE OF ANY FOG DVLPMNT WHICH COULD BE AN ISSUE LATER
SUN NGT/ERLY MON. VFR CONDS ANTICIPATED MON AS WEAK HGH PRES
BRIEFLY BUILDS ACROSS THE REGION. IFR CONDS ARE FCST TO OVRSPRD
THE AREA FROM SW-NE MON NGT AND REMAIN THRU TUE W/ MVFR CONDS
XPCTD TUE NGT THRU WED AS UPPER LOW PRES PASSES JUST NW THEN N OF
THE AREA AND KEEPS UNSETTLED CONDS ACROSS THE REGION.

&&

.MARINE...
NEAR TERM: HAVE INITIALIZED WIND GRIDS WITH A 50/50 BLEND OF THE
NAM12 AND GFS40. FOR WAVES: BOTH WNA/4 AND LOCAL SWAN LOOK A
LITTLE LOW COMPARED TO CURRENT OBSERVATIONS. WILL KEEP WAVE
HEIGHTS FROM PREVIOUS FORECAST...WHICH ARE 1 TO 2 FEET
HIGHER...THEN TRANSITION TO WNA LATER TONIGHT INTO SUNDAY. WILL
ISSUE SCA FOR SEAS THROUGH TONIGHT.

SHORT TERM: WILL LIKELY NEED TO XTND THE SCA FOR SEAS INTO SUN
AFTN W/ WNDS AND SEAS THEN XPCTD TO REMAIN BLO SCA LATER SUN THRU
MON. WNDS/SEAS WILL BE ON THE INCREASE W/ THE APPROACH OF THE NXT
SYSTEM BY LATE MON.

&&

.HYDROLOGY...
HIGHEST RAINFALL AMOUNTS ACROSS DOWNEAST WHERE UP TO 1.25 INCHES
HAS FALLEN. THE REMAINDER OF THE FORECAST AREA HAS RECEIVED AROUND
.5 INCHES WITH SOME HIGHER TERRAIN LOCATIONS IN NORTH AND WEST
RECEIVING UP TO .75 INCHES. RIVERS CONTINUE TO SLOWLY RISE AND
WILL CONTINUE TO MONITOR. WESLEY IN ACTION STAGE BUT WELL BELOW
FLOOD STAGE.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...DENSE FOG ADVISORY UNTIL NOON EDT TODAY
     FOR MEZ001>006-010-011-015>017-029>032.
     FLOOD WATCH THROUGH SUNDAY EVENING
     FOR MEZ010-011-015>017-029>032.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 6 AM EDT SUNDAY
     FOR ANZ050>052.

&&

NEAR TERM...FOSTER/MIGNONE
SHORT TERM...KHW
LONG TERM...KHW
AVIATION...MIGNONE
MARINE...MIGNONE/KHW
HYDROLOGY...MIGNONE
Hazardous weather outlook, Apr 4, 7:04 AM EST, 2 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
804 AM EDT SAT APR 4 2009

MEZ001>006-051215-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
804 AM EDT SAT APR 4 2009

...DENSE FOG ADVISORY IN EFFECT UNTIL NOON EDT TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE AND WEST CENTRAL MAINE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   DENSE FOG ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ010-011-015>017-029>032-051215-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
804 AM EDT SAT APR 4 2009

...DENSE FOG ADVISORY IN EFFECT UNTIL NOON EDT TODAY...
...FLOOD WATCH IN EFFECT THROUGH SUNDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE AND SOUTHEAST MAINE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   DENSE FOG ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ050>052-051215-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
804 AM EDT SAT APR 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Aroostook

When
April 4, 9:30 AM EST to April 5, 12:30 PM EST
Where
Aroostook County, 10.73 mi WNW of Iico Seaplane Arpt to 10.94 mi WNW of Iico Seaplane Arpt
Cause
Ice Jam
Reported by
River/Stream Gage
Coordinates
46.703, -69.722

An ice jam on the Saint John River at Nine Mile Bridge caused minor flooding. The river crested around a foot above flood stage. The flooding affected wilderness areas of the North Maine Woods bordering the river.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2009Every state in 2009This day in weather historyWarnings in Maine, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 156739.